Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 18, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 8, 2014, 3:59 AM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2014, 3:59 AM MST (10:59 UTC)
- Expired
- Sep 8, 2014, 7:00 AM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 94 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 11.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2454 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
520
WGUS55 KFGZ 081059
FFWFGZ
AZC025-081400-
/O.NEW.KFGZ.FF.W.0018.140908T1059Z-140908T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
359 AM MST MON SEP 8 2014
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
* UNTIL 700 AM MST
* AT 347 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH EXTREMELY HEAVY RAIN FROM THE BLACK CANYON CITY
AREA...EASTWARD ALONG THE YAVAPAI/MARICOPA COUNTY LINE...MOVING
TO THE NORTH AROUND 15 MPH. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL
BE POSSIBLE OVER A SHORT PERIOD OF TIME WITH THESE STORMS...
CAUSING FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCK
SPRINGS...BUMBLE BEE AND BLACK CANYON CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SYCAMORE
CREEK...AGUA FRIA RIVER...BLACK CANYON...TANGLE CREEK...CASTLE
CREEK...NEW RIVER...CAVE CREEK...MIDDLE FORK SQUAW CREEK...EAST
BRANCH SQUAW CREEK...LITTLE LIME CREEK...MUD SPRING CREEK...SLATE
CREEK...BLACK CANYON CREEK...DEADMAN CREEK...HORSE CREEK...SPRING
WASH AND BISHOP CREEK.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3424 11220 3414 11164 3400 11169 3400 11178
3404 11214 3404 11215 3402 11215 3401 11217
3403 11229
$$
JJ2 follow-up statements
176
WGUS75 KFGZ 081321
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
621 AM MST MON SEP 8 2014
AZC025-081400-
/O.CON.KFGZ.FF.W.0018.000000T0000Z-140908T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
621 AM MST MON SEP 8 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM MST FOR
SOUTHEASTERN YAVAPAI COUNTY...
AT 607 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE STEADY MODERATE RAINFALL OVER THE WARNING AREA...FROM
BUMBLE BEE TO BLACK CANYON CITY...EASTWARD ALONG THE
YAVAPAI/MARICOPA COUNTY LINE. RAINFALL RATES OF AROUND ONE-QUARTER
INCH PER HOUR ARE AFFECTING THE AREA...AND WILL CONTINUE THROUGH AT
LEAST 730 AM MST. WHILE RAINFALL RATES HAVE DECREASED...SATURATED
GROUND CONDITIONS WILL LEAD TO CONTINUED RUNOFF AND THE POSSIBILITY
OF FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUMBLE BEE
AND BLACK CANYON CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3424 11220 3414 11164 3400 11169 3400 11178
3404 11214 3404 11215 3402 11215 3401 11217
3403 11229
$$
JJ071
WGUS75 KFGZ 081400
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST MON SEP 8 2014
AZC025-081407-
/O.EXP.KFGZ.FF.W.0018.000000T0000Z-140908T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
700 AM MST MON SEP 8 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 AM MST FOR SOUTHEASTERN
YAVAPAI COUNTY...
RAINFALL RATES HAVE DECREASED ACROSS SOUTHEASTERN YAVAPAI
COUNTY...WITH AROUND ONE-TENTH TO ONE-QUARTER INCH PER HOUR EXPECTED
OVER THE NEXT HOUR. STORM RUNOFF WILL CONTINUE THROUGH THE
MORNING...BUT WITH THE LOWER RAINFALL RATES...THE RISK OF
SIGNIFICANT FLOODING HAS DIMINISHED. HOWEVER...AREA WASHES AND
STREAMS WILL CONTINUE TO FLOW AT HIGHER THAN NORMAL LEVELS...SO
PLEASE USE CAUTION.
LAT...LON 3424 11220 3414 11164 3400 11169 3400 11178
3404 11214 3404 11215 3402 11215 3401 11217
3403 11229
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 9:15 PM MST, 6 hours 44 minutes earlier.
Area forecast discussion, Sep 7, 9:15 PM MST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 915 PM MST SUN SEP 07 2014 .SYNOPSIS...DEEP TROPICAL MOISTURE WILL MOVE ACROSS THE REGION THROUGH TUESDAY...BRINGING PERIODS OF MODERATE TO LOCALLY HEAVY RAINFALL. DRIER WEATHER SHOULD RETURN WEDNESDAY OR THURSDAY. && .DISCUSSION...GIVEN THE STRENGTHENING OR CONTINUED SUBSIDENCE TO OUR SOUTH...SOUTHERN ARIZONA IS FORECAST TO SEE LESS CONVECTIVE DEVELOPMENT...AND FOR THIS REASON WE HAVE LOWER PRECIP CHANCE OVERNIGHT FOR OUR SOUTHERN AND EASTERN AREAS. THE DECAYING CONVECTION OVER NORTHWEST AZ WILL CONTINUE INTO THE EARLY MORNING HOURS WITH WIDESPREAD LIGHT TO MODERATE RAIN ACROSS PORTIONS OF NORTHWEST YAVAPAI COUNTY AND NORTHWEST HALF OF COCONINO COUNTY. THIS AREA IS WEAKENING FAIRLY RAPIDLY...HOWEVER THE ACTIVITY ON THE SOUTHERN EDGE IS FORECAST TO CONTINUE TO MOVE NORTHEAST ACROSS THE AREA MENTIONED ABOVE AND WE WILL KEEP HIGHER PRECIP CHANCES AND QPF AMOUNTS FOR THIS AREA OVERNIGHT. && .PREVIOUS DISCUSSION /350 PM MST/...THINGS HAVE BEEN A LITTLE SLOW TODAY...WITH MOST ACTIVITY FORMING NORTH AND NORTHEAST OF THE HIGHER PW PLUME. IRONICALLY...AREAS IN THE DEEPEST MOISTURE ARE STAYING RELATIVELY QUIET DESPITE AMPLE SUNSHINE. WE THINK THERE IS SOME SUBSIDENCE AND STRONGER ANTICYCLONIC FLOW NORTH OF THE FORMER HURRICANE NORBERT THAT MAY BE KEEPING A LID ON THINGS...BUT THIS COULD CHANGE QUICKLY AS WE HEAD INTO THE LATER AFTERNOON AND EVENING. OUR CURRENT POP FIELDS WOULD LOOK BETTER IF THEY WERE A MIRROR IMAGE...BUT WE THINK THINGS WILL CHANGE SOON. BY TONIGHT...STREAMLINES BEGIN TO TURN MORE SOUTHERLY AND THEN SOUTH-SOUTHWESTERLY BY MONDAY. THIS IS WHEN THE PW PLUME REALLY ADVECTS INTO ARIZONA AND WE SHOULD SEE THE HIGHEST VALUES OF THIS EVENT. THE PROBLEM IS THAT MCS ACTIVITY LATER TODAY AND TONIGHT TO OUR SOUTH...ALONG WITH LOWERING CLOUD DECKS/CONVECTIVE TEMPERATURES WILL LIKELY PRODUCE VERY THICK CLOUD COVER TOMORROW. THIS WILL LIMIT CONVECTIVE POTENTIAL...BUT MOST AREAS SHOULD SEE AT LEAST SOME STRATIFORM RAIN. BY MONDAY NIGHT AND TUESDAY...A S/WV ENTERING THE GREAT BASIN WILL INTRODUCE SOME DRYING...BUT ALSO COLDER TEMPERATURES ALOFT...A BIT OF SHEAR AND STRONGER FLOW. MCS ACTIVITY MAY MOVE NORTHWARD MONDAY NIGHT AND TUESDAY AS A RESULT...ALONG WITH AN INCREASING POTENTIAL FOR ISOLATED SUPERCELLS. HEADING INTO WEDNESDAY AND THURSDAY...MID-LEVEL DRYING WILL BE MORE PRONOUNCED...BUT ISOLATED CONVECTION CANNOT BE RULED OUT. THIS WILL ESPECIALLY BE THE CASE OVER THE SOUTHERN ZONES...WHERE THE MOISTURE VALUES WILL BE HIGHER. LONGER RANGE GUIDANCE ALSO INDICATED THAT THE MOISTURE POOL WILL NOT RETREAT TOO FAR TO THE SOUTH AND ANY RETURN FLOW FROM THE SOUTH LATER THIS WEEK OR NEXT WEEKEND MAY BRING CONVECTIVE ACTIVITY BACK INTO THE AREA. && .AVIATION...FOR THE 06Z PACKAGE...SCATTERED SHRA/TSRA WITH AREAS OF CEILINGS LOWERING TO NEAR 12 KFT MSL OVERNIGHT. SHOWERS AND STORMS ARE EXPECTED TO BECOME MORE NUMEROUS ON MONDAY. AREAS MVFR/LOCAL IFR CONDITIONS WITH STRONGER STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........TC/PETERSON AVIATION.......TC/MCCOLLUM FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 7, 9:45 AM MST, 18 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 945 AM MST SUN SEP 07 2014 AZZ004>018-037>040-081100- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 945 AM MST SUN SEP 07 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY ISOLATED SHOWERS AND THUNDERSTORMS WEST OF FLAGSTAFF THIS MORNING WITH GIVE WAY TO MORE WIDESPREAD ACTIVITY BY EARLY AFTERNOON. THE MOST ACTIVITY WILL BE ALONG THE MOGOLLON RIM AND GENERALLY WEST OF THE I-17 CORRIDOR. AREAS TO THE EAST AND NORTHEAST WILL SEE MAINLY SCATTERED COVERAGE. SOME STORMS TODAY WILL PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING...ESPECIALLY WEST AND SOUTHWEST OF FLAGSTAFF. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY EXPECT A DECREASE IN ACTIVITY TONIGHT NORTHEAST OF FLAGSTAFF TOWARD THE FOUR CORNERS. SHOWERS AND THUNDERSTORMS ARE LIKELY TO REMAIN ACTIVE SOUTH AND WEST OF FLAGSTAFF. MONDAY THROUGH TUESDAY...VERY HIGH AMOUNTS OF TROPICAL MOISTURE SHOULD BRING NUMEROUS AND WIDESPREAD SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA. DUE TO THE DURATION OF THIS EVENT...SOME AREAS MAY EVENTUALLY EXPERIENCE SOME FLOODING...AS RAINFALL TOTALS RANGE FROM 1 TO 4 INCHES. THE GREATEST RAINFALL AMOUNTS ARE EXPECTED WEST OF A LINE FROM PAGE TO PAYSON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 6:10 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 2 hr |
| Sep 8, 2:36 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 40 hr |
| Sep 8, 4:46 AM MST | Areal Flood Advisory | FGZ | Gila, Yavapai | 119 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.